Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2015, 8:30 PM CDT for 4 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2015, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 11, 2015, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:35 PM CDT | TSTM WND DMG | 6 Sw Drakesville, IA | NUMEROUS BRANCHES DOWN IN WEST GROVE COMMUNITY...METAL ROOF DAMAGE TO BUSINESS...TIME RADAR ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS53 KDMX 120130
SVRDMX
IAC007-051-135-179-120215-
/O.NEW.KDMX.SV.W.0056.150612T0130Z-150612T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEASTERN IOWA...
SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
NORTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 915 PM CDT
* AT 830 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF ALBIA TO 8 MILES EAST OF LAKE
SUNDOWN TO 7 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...BLOOMFIELD...OTTUMWA INDUSTRIAL AIRPORT...ELDON...
AGENCY...BLAKESBURG...PULASKI...DRAKESVILLE...FLORIS...
UNIONVILLE...BLOOMFIELD MUNICIPAL AIRPORT AND LAKE WAPELLO STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4076 9267 4097 9281 4116 9228 4116 9218
4060 9218 4059 9264
TIME...MOT...LOC 0130Z 229DEG 41KT 4103 9269 4082 9257 4063 9256
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SMALL2 follow-up statements
858
WWUS53 KDMX 120154
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT THU JUN 11 2015
IAC007-120203-
/O.CAN.KDMX.SV.W.0056.000000T0000Z-150612T0215Z/
APPANOOSE IA-
854 PM CDT THU JUN 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APPANOOSE COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4080 9258 4102 9264 4116 9228 4116 9218
4060 9218 4059 9253
TIME...MOT...LOC 0153Z 229DEG 41KT 4119 9245 4098 9233 4079 9232
$$
IAC051-135-179-120215-
/O.CON.KDMX.SV.W.0056.000000T0000Z-150612T0215Z/
DAVIS IA-MONROE IA-WAPELLO IA-
854 PM CDT THU JUN 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR DAVIS...EASTERN MONROE AND WAPELLO COUNTIES...
AT 853 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF OTTUMWA INDUSTRIAL AIRPORT TO 5 MILES
SOUTHEAST OF OTTUMWA TO 5 MILES NORTHEAST OF BLOOMFIELD...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...BLOOMFIELD...ELDON...AGENCY...PULASKI...DRAKESVILLE...
FLORIS...BLOOMFIELD MUNICIPAL AIRPORT AND LAKE WAPELLO STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4080 9258 4102 9264 4116 9228 4116 9218
4060 9218 4059 9253
TIME...MOT...LOC 0153Z 229DEG 41KT 4119 9245 4098 9233 4079 9232
HAIL...<.75IN
WIND...60MPH
$$
SMALL334
WWUS53 KDMX 120219
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT THU JUN 11 2015
IAC051-135-179-120228-
/O.EXP.KDMX.SV.W.0056.000000T0000Z-150612T0215Z/
DAVIS IA-MONROE IA-WAPELLO IA-
919 PM CDT THU JUN 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR DAVIS...EASTERN MONROE AND
WAPELLO COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4080 9258 4102 9264 4116 9228 4116 9218
4060 9218 4059 9253
TIME...MOT...LOC 0218Z 229DEG 41KT 4119 9245 4098 9233 4079 9232
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 11, 6:43 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 643 PM CDT THU JUN 11 2015 .SHORT TERM /TONIGHT/... ISSUED AT 255 PM CDT THU JUN 11 2015 THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWEST IOWA AND SOUTHEAST NEBRASKA AS ANTICIPATED...AND WILL MOVE NEARLY DUE EAST ACROSS SOUTHERN IOWA THIS EVENING INTO TONIGHT. FURTHER NORTH...WIDESPREAD LIGHT TO MODERATE SHOWERS WITH ISOLATED THUNDERSTORMS PERSIST WITHIN THE REGION OF BROAD ASCENT AHEAD OF THE APPROACHING STORM SYSTEM. HAVE MAINTAINED HIGH POPS ACROSS THE AREA...ESPECIALLY THROUGH MIDNIGHT...BUT HEAVY RAIN THREAT IS LIMITED TO SOUTHERN IOWA AS OUTLINED IN THE HYDROLOGY SECTION BELOW. THE COLD FRONT ASSOCIATED WITH THE SYNOPTIC SYSTEM WILL PROGRESS SOUTHEASTWARD ACROSS THE STATE OVERNIGHT...DROPPING TEMPERATURES PRETTY SHARPLY AFTER MIDNIGHT BUT MAINTAINING THICK CLOUD COVER WHICH WILL MITIGATE THESE FALLS SOMEWHAT. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 255 PM CDT THU JUN 11 2015 AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND AND INTO NEXT WEEK WITH PERIODS OF SHOWERS AND THUNDERSTORMS. FLOODING WILL CONTINUE TO BE A RISK AS ADDITIONAL RAINFALL SATURATES SOILS AND RUNOFF INCREASES. PRECIPITATION WILL BE EXITING EASTERN IOWA EARLY FRIDAY MORNING. THIS WILL BE A BRIEF BREAK IN THE RAIN BEFORE ANOTHER SHORTWAVE TROUGH LIFTS THROUGH THE PLAINS INTO THE MIDWEST FRIDAY INTO THE WEEKEND BRINGING MORE CHANCES FOR PRECIPITATION. FORECAST MODELS SUGGEST SURFACE BOUNDARY LINGERS NEXT WEEK WITH ADDITIONAL SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT. THIS LIFT INTERACTING WITH A MOIST AIRMASS WITH PWATS OVER AN INCH BRING CONTINUED CHANCES FOR RAIN. && .AVIATION...12/00Z ISSUED AT 636 PM CDT THU JUN 11 2015 WIDESPREAD TSRA AND SHRA WILL CONTINUE TO TO AFFECT SITES THROUGH BEGINNING OF THE PERIOD...WITH LOW MVFR OR IFR CEILINGS AND VISIBILITIES AT SITES. MVFR AND IFR CEILINGS WILL PERSIST AT SITES THROUGH 12Z...AND WILL BEGIN TO LIFT AFTER 12Z...RETURNING TO VFR BY END OF PERIOD. WINDS WILL BECOME EASTERLY LATE IN PERIOD. && .HYDROLOGY... ISSUED AT 255 PM CDT THU JUN 11 2015 WIDESPREAD HEAVY RAINFALL HAS NOT MATERIALIZED...THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED ACROSS NORTHERN AND MUCH OF CENTRAL IOWA. HOWEVER...LOCALIZED HEAVY RAINFALL HAS FALLEN ACROSS SOUTHERN IOWA LAST NIGHT AND AGAIN THIS MORNING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHEASTERN NEBRASKA ACROSS SOUTHERN IOWA FROM LATE THIS AFTERNOON INTO EARLY TONIGHT...CARRYING A RISK FOR MORE LOCALLY HEAVY RAINFALL. THEREFORE...A FLASH FLOOD WATCH WILL BE CONTINUED FOR SOUTHERN IOWA INTO TONIGHT...WITH THE THREAT HEAVILY DEPENDENT ON THE DEVELOPMENT AND PROGRESSION OF THESE STRONG THUNDERSTORMS. RFC DETERMINISTIC CONTINGENCY FORECASTS SHOW SOME AREA RIVERS RISING INTO MINOR OR MODERATE FLOOD STAGE...PARTLY AS A RESULT OF RAINS THAT HAVE ALREADY FALLEN AND PARTLY AS A RESULT OF QPF FOR THE STORMS THIS EVENING INTO TONIGHT. AREAS PRIMARILY IMPACTED AT THIS TIME WOULD SEEM TO INCLUDE THE LOWER RACCOON AND DES MOINES BASINS AND POSSIBLY SOME SMALLER BASINS IN SOUTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR APPANOOSE-BLACK HAWK- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE. FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ADAIR-ADAMS-CASS- DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION. && SHORT TERM...LEE LONG TERM...ANGLE AVIATION...AWB HYDROLOGY...LEE
Hazardous weather outlook, Jun 11, 3:41 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT THU JUN 11 2015 IAZ004>007-015>017-023>028-033>038-044>047-057-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 341 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ039-048>050-058>062-070>075-081>086-092>097-121100- BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 341 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS ARE FORECAST TO SPREAD FROM WEST TO EAST ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER INCLUDING STRONG WINDS...LARGE HAIL...AND TORNADOES...ALONG WITH HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
In the hours before
Local storm report, Jun 11, 5:08 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT THU JUN 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 SW WEBSTER CITY 42.41N 93.89W
06/11/2015 M1.80 INCH HAMILTON IA TRAINED SPOTTER
TOTAL FOR TODAY
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 11, 5:20 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU JUN 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 WSW NODAWAY 40.93N 94.93W
06/11/2015 M5.20 INCH ADAMS IA PUBLIC
TOTAL SINCE 630PM WEDNESDAY. REPORTED VIA
SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 11, 6:46 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU JUN 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL GRAVITY 40.76N 94.75W
06/11/2015 E1.75 INCH TAYLOR IA TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.